Page 1 of 2 12 LastLast
Results 1 to 10 of 11

Thread: Sertraline for anxiety - nausea?

  1. #1
    Join Date
    Feb 2020
    Posts
    99

    Sertraline for anxiety - nausea?

    I have been prescribed 50mg of sertraline due to anxiety and took my first tablet at around 11pm last night. I have been up since 2am with dizziness and bad nausea where Iím on the verge of physically being sick. Is this likely to be a side effect of the tablets? Or just a coincidence!?

    Luckily Iím on annual leave this week but I wouldnít be able to cope with this nausea at work.

    Has anyone else experienced this?

    Thanks

  2. #2
    Join Date
    Apr 2003
    Location
    , , United Kingdom.
    Posts
    44,630

    Re: Sertraline for anxiety - nausea?

    Hi

    This is just a courtesy reply to let you know that your post was moved from its original place to a sub-forum that is more relevant to your issue.

    This is nothing personal - it just enables us to keep posts about the same problems in the relevant forums so other members with any experience with the issues can find them more easily.

    Please also read this post:

    http://www.nomorepanic.co.uk/showthread.php?t=213239
    __________________
    Nicola

    ďDon't be afraid of death; be afraid of an unlived life. You don't have to live forever, you just have to live.Ē - Natalie Babbitt

    Please help keep NMP running and donate to the running costs: http://www.nomorepanic.co.uk/donate




  3. #3
    Join Date
    Jan 2017
    Posts
    2,573

    Re: Sertraline for anxiety - nausea?

    Quote Originally Posted by WorriedOlive View Post
    I have been prescribed 50mg of sertraline due to anxiety
    Sigh! The recommended starting dose for anxiety is 25mg for the first week.

    and took my first tablet at around 11pm last night. I have been up since 2am with dizziness and bad nausea where Iím on the verge of physically being sick. Is this likely to be a side effect of the tablets? Or just a coincidence!?
    No, it is almost certainly the sertraline. Both dizziness and nausea are common side-effects of most serotonergic ADs (and of anxiety), not helped by the high starting dose. They are caused by the increase in serotonin activity. After a while the body responds by down-regulating serotonin synthesis and expression and the side-effects then diminish, but may return for a while after dose increases.

    Luckily Iím on annual leave this week but I wouldnít be able to cope with this nausea at work.
    Ginger and/or vitamin B6 supplements may ease the nausea. If they don't ask your GP for assistance as this can be treated. I suggest you contact him/her anyway and ask for a prescription for 25mg tablets which will usually produce less severe initial side-effects than 50mg.
    __________________
    .

    - - DIY Covid-19 test: Wake up and smell the coffee - -

    - - What to know about: Telepsychiatry | Teletherapy - -



    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

  4. #4
    Join Date
    Apr 2016
    Posts
    179

    Re: Sertraline for anxiety - nausea?

    Something I discovered recently when starting Sertraline. It’s not available in 25mg in the U.K. When I asked about a lower starting dose I was told to break the 50mg in half.

  5. #5
    Join Date
    May 2020
    Posts
    197

    Re: Sertraline for anxiety - nausea?

    Quote Originally Posted by Lady Penelope View Post
    Something I discovered recently when starting Sertraline. Itís not available in 25mg in the U.K. When I asked about a lower starting dose I was told to break the 50mg in half.
    Hi Lady Penelope when i started Citalopram i had terrible nausea & dizzyness for a good few weeks. For the nausea i used to sprinkle peppermint oil on a tissue & tuck it in my bra its really good for taking that horrible sickly feeling away. Good Luck.

  6. #6
    Join Date
    Feb 2020
    Posts
    99

    Re: Sertraline for anxiety - nausea?

    Thanks everyone for your replies, I will phone the doctors tomorrow and ask about breaking one in half etc.

    The sickness hasnít worn off at all, so Iím a bit worried to take another tablet tonight, is the sickness likely to get worse and worse as I keep taking more tablets?

  7. #7
    Join Date
    May 2020
    Posts
    197

    Re: Sertraline for anxiety - nausea?

    Quote Originally Posted by WorriedOlive View Post
    Thanks everyone for your replies, I will phone the doctors tomorrow and ask about breaking one in half etc.

    The sickness hasn’t worn off at all, so I’m a bit worried to take another tablet tonight, is the sickness likely to get worse and worse as I keep taking more tablets?
    No it will settle down as your body gets used to the medication.

  8. #8
    Join Date
    Feb 2020
    Posts
    99

    Re: Sertraline for anxiety - nausea?

    Has anyone experienced this also causing diarrhoea? My main source of anxiety is my IBS-D which is now horrendous since taking these tablets. Again, not sure if itís a coincidence or not!

  9. #9
    Join Date
    Jan 2017
    Posts
    2,573

    Re: Sertraline for anxiety - nausea?

    Quote Originally Posted by WorriedOlive View Post
    Has anyone experienced this also causing diarrhoea? My main source of anxiety is my IBS-D which is now horrendous since taking these tablets. Again, not sure if itís a coincidence or not!
    It is most likely the sertraline and the anxiety-IBS link may be more direct than you realise. The brain is not the most serotonergic organ of the body. The gut makes about 50 times as much serotonin as the brain. Indeed, it makes all the serotonin used by all the organs of the body except the brain. The gut also has its own mini brain, the enteric nervous system (ENS) which may be disrupted for a while by serotonergic ADs, triggering side-effects such as heartburn, diarrhoea or constipation and nausea. These usually resolve as bio-feedback mechanisms kick-in and reduce serotonin synthesis and expression.

    The ENS is now known to have a significant influence on the brain between our ears - it seems to be the 'dog' wagging the brain 'tail' - and a major player in anxiety disorders and depression. Through its connections to the heart and lungs via the vagus nerves it can trigger anxiety side-effects such as rapid pulse and shortness of breath in addition to gut related anxiety symptoms. Electronic vagus nerve stimulators which affect the ability of the gut to communicate with the brain have proven to be an effective for treatment resistant depression, though less so for anxiety disorders.

    In turn the mix of microbes in the gut may affect ENS response. What we eat and poop can literally effect how we think. A pretty strong case could be made for us being merely a life support systems for the gut biome (they have us out numbered for there are about 10 times more microbes in the gut than cells of the human body ). See also: Gut bacteria and the brain: Are we controlled by microbes?; Gut communicates with the entire brain; Gut microbes may talk to the brain through cortisol.

    In addition to the direct serotonergic effect SSRIs have on the ENS, there is also evidence that AD can alter the mix of gut flora. Together these may be responsible for the improvement in IBS symptoms often seen with SSRIs and other serotonergic ADs.

    Loperamide (Imodium) is usually effective for SSRI induced diarrhoea, but ask your GP or pharmacist about its suitability if you've not taken it in the past.
    __________________
    .

    - - DIY Covid-19 test: Wake up and smell the coffee - -

    - - What to know about: Telepsychiatry | Teletherapy - -



    The opinions expressed above are based on my observations and, where applicable, interpretation of cited data and are general in nature. Consult your physician before acting on anything stated.

  10. #10

    Re: Sertraline for anxiety - nausea?

    I am glad I read this thread before starting my course of sertraline on Tuesday, I've been breaking my 50mg in half and have been experiencing nausea, dizzyness, headaches, aches and pains etc which I am sure would have been much worse if I'd started at 50mg as prescribed, at the moment it's manageable. The sleep disruption however...

Page 1 of 2 12 LastLast

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Similar Threads

  1. Can anxiety cause nausea
    By Littlemisssunshine10 in forum Symptoms
    Replies: 7
    Last Post: 05-07-14, 17:31
  2. Sertraline Nausea & Loss of Appetite
    By ShellyTai in forum Sertraline / Zoloft / Lustral
    Replies: 2
    Last Post: 15-12-13, 09:35
  3. Anxiety nausea and real nausea.
    By Rls1994 in forum General Anxiety / Generalised anxiety disorder (GAD)
    Replies: 5
    Last Post: 06-09-13, 22:34
  4. nausea sertraline side effects
    By KaylaSoares in forum Sertraline / Zoloft / Lustral
    Replies: 2
    Last Post: 20-12-12, 12:43
  5. Nausea ans Sertraline
    By Laylag in forum Health Anxiety
    Replies: 0
    Last Post: 25-09-08, 13:23

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •